Morphine Overdose | Symptoms, Risk Factors, & Treatment
Morphine is a very strong opiate prescription drug used to treat chronic pain.
But despite its medical uses, the FDA/DEA classifies this prescription opioid as a Schedule II controlled substance. This means it has a very high potential for abuse and can lead to dependence and addiction.
Morphine abuse and addiction increases the risk of opioid overdose and death, which has been widespread since the onset of the opioid epidemic.
A morphine drug overdose can happen whether you have a prescription or you’re using it as an illicit drug. When an opioid overdose occurs, it causes very serious and often life-threatening symptoms. Treatment is required immediately to reduce the risk of coma and death.
Symptoms Of Morphine Overdose
Morphine works on the central nervous system by binding to opioid receptors in the brain and changing how the body responds to pain.
But when you take too much of the drug, serious signs and symptoms can occur on top of the pain relief. These serious side effects can be even more intense when taking an extended-release formulation.
The symptoms of morphine overdose can include:
- constricted pupils
- decreased awareness/responsiveness
- extreme drowsiness
- increased blood pressure
- muscle cramps, spasms, or stiffness
- bluish fingernails and lips
- limp muscles
- respiratory depression
- nausea and vomiting
- cold or clammy skin
- blurred vision
If you notice a loved one experiencing any of these signs or symptoms, call 911 immediately. Emergency medical services (EMS) are needed to ensure the overdose doesn’t turn fatal.
Unfortunately, it often does. According to the Centers for Disease Control and Prevention (CDC), there were 68,630 opioid overdose deaths in 2020.
Morphine Overdose Risk Factors
While a morphine overdose can happen to anyone who takes morphine or abuses it, there are some risk factors that make overdose more likely to occur. These risk factors can include:
- a history of substance use disorder/opioid use disorder
- medical and mental health disorders
- taking a high dose of morphine
- using benzodiazepines or antidepressants with morphine
- other polysubstance use including mixing morphine with alcohol or synthetic opioids like fentanyl
- not knowing much about opioids when you start taking them
- sleep apnea
Treating Morphine Overdose
Once first responders arrive and someone is taken to the hospital for a morphine overdose, healthcare providers will likely start treatment immediately. That treatment can include:
Naloxone (also known as Narcan) reverses the effects of an opioid overdose including a morphine overdose and a heroin overdose.
Naloxone is an opioid antagonist, which means it attaches to the receptors in the brain and reverses and blocks opioids. This stops any excess drug from taking effect and may be one of the first parts of treatment when you enter a hospital.
You may also be given activated charcoal. It absorbs any leftover opioids in the body and allows the drugs to exit the body without ever going into effect. This works on a number of drugs including opiates and opioids.
Medical professionals at the hospital may also pump your stomach (also known as a gastric lavage). During this process, they clean out the contents of your stomach in hopes that they will get rid of some of the drugs and stop the overdose from getting worse.
Morphine Addiction Treatment
Morphine addiction treatment is an option for both opioid overdose prevention and after an overdose occurs.
Substance abuse treatment addresses prescription drug abuse by combining a variety of treatment services in an inpatient or outpatient setting. Treatment services may include medication-assisted treatment with methadone or buprenorphine, behavioral therapy, and peer support.
- Centers for Disease Control and Prevention (CDC) — Death Rate Maps & Graphs https://www.cdc.gov/drugoverdose/deaths/index.html
- Mayo Clinic — Morphine (Oral Route) https://www.mayoclinic.org/drugs-supplements/morphine-oral-route/side-effects/drg-20074216
- National Library of Medicine: MedlinePlus— Morphine Overdose https://medlineplus.gov/ency/article/002502.htm
- National Library of Medicine: StatPearls— Opioid Overdose https://www.ncbi.nlm.nih.gov/books/NBK470415/